Hail, Prince George
- When
- July 22, 1:20 PM EST
- Where
- Prince George County, Prince George
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.550, -77.450
16 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 2:33 AM EST, 10 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 333 AM EDT TUE JUL 22 2003 SHORT TERM: TROF ALOFT IN THE PROGRESS OF AMPLIFYING OVER THE ERN CONUS DURING THE NEXT CPL OF DAYS...LEADING TO ANOTHER PD OF BLO NRML TEMPS AND HIER THAN NRML POPS. QUESTIONS ARISE AS TO POPS...CLD CVR AND TEMPS TDA THRU THU. GIVEN TM OF YR...HARD TO JUSTIFY HIER THAN SCTD POPS IN UPCOMING PTRN (ESP OUTSIDE OF 1ST PD OF FCST)... GIVEN USUAL TENDENCIES FOR MDLS TO HV DIFFICULTY HANDLING S/WS. MSTR TRANSPORT FM GOM AND ATLC INCRSG THRU THU...AND THINK THAT ANY CNVTN NEXT FEW DAYS HAS PTNTL FOR VRY HVY RA (AND PLAN ON HIGHLIGHTING THAT IN HWO)...HWVR PINPOINTING THE AREAS LIKELY TO BE EFFECTED DIFFICULT TO DETERMINE ATTM. THE CSTL AREAS APR TO BE LESS LIKELY TO RECEIVE PSBL WDSPRD CVRG TDA THRU TNGT...AND WL CONT LWR POPS THOSE AREAS. ISLTD SHRA/TSRA OVR SCNTRL VA ATTM...MVG ENE...LIKELY TO CONT WKNG NEXT FEW HRS. WATCHING FIRING CNVTN FM ERN KY TO ERN TN...AND THAT AREA MAY TEND TO EXPAND THRUT MORNING HRS AS IT MVS E. HWVR...LLVL FLO SWLY...AND MAY HINDER AREA FM REACHING FA. GOING W/ SCTD TSRAS DVLPG TDA ALL AREAS...XPCT ISLTD THIS AFTN NR THE CST...ALL OF WHICH CONTS TNGT. EXTENDED: SFC FNTL BNDRY REACHES CST THU NGT/ERY FRI...THEN GRDLY DSPTS...AS TROF ALOFT WKNS AND IS RPLCD BY RDGG BY THE WKND. MARINE: SCAS ALL AREAS. FCSTID = 25 SBY 89 74 87 69 / 30 40 50 50 OXB 82 75 80 72 / 20 30 50 50 ECG 92 77 87 72 / 20 30 50 50 ORF 92 76 85 75 / 20 30 50 50 PHF 92 74 87 73 / 30 40 50 50 AKQ 91 73 86 69 / 30 40 50 50 RIC 90 73 85 70 / 40 50 50 50 FVX 90 70 87 67 / 50 50 50 50 .AKQ... .MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. .NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...AND SND .VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...AND VA PRTN CHES BAY.
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. ADDITIONALLY...ANY THUNDERSTORMS MAY CONTAIN EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ARE POSSIBLE TONIGHT...WEDNESDAY AND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
VAZ079>081-087-088-221845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 208 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORMS MOVING INTO **LOCATION**... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REAMS TO 3 MILES NORTHWEST OF ANTE...MOVING EAST AT 20 MPH. THE STRONGEST STORMS...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL...WERE NEAR CARSON...AND 5 MILES NORTHEAST OF LAWRENCEVILLE. THE THUNDERSTORMS WILL BE NEAR... PURDY AND CARSON AROUND 210 PM... RADIUM AND TEMPLETON AROUND 215 PM... STONY CREEK AROUND 220 PM... DISPUTANTA AND PRINCE GEORGE GOLF COURSE AROUND 225 PM... EMPORIA AROUND 230 PM... AND NEWVILLE AROUND 240 PM... WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED IN THE PATH OF THIS STORM. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. SAMMLER && LAT...LON 3716 7745 3662 7792 3663 7746 3716 7698
VAZ079>081-087-088-221845- SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE NATIONAL WEATHER SERVICE WAKEFIELD VA 208 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORMS IN SOUTH CENTRAL VIRGINIA... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REAMS TO 3 MILES NORTHWEST OF ANTE...MOVING EAST AT 20 MPH. THE STRONGEST STORMS...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL...WERE NEAR CARSON...AND 5 MILES NORTHEAST OF LAWRENCEVILLE. THE THUNDERSTORMS WILL BE NEAR... PURDY AND CARSON AROUND 210 PM... RADIUM AND TEMPLETON AROUND 215 PM... STONY CREEK AROUND 220 PM... DISPUTANTA AND PRINCE GEORGE GOLF COURSE AROUND 225 PM... EMPORIA AROUND 230 PM... AND NEWVILLE AROUND 240 PM... WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED IN THE PATH OF THIS STORM. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. SAMMLER && LAT...LON 3716 7745 3662 7792 3663 7746 3716 7698
ANZ630-631-221915- MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 220 PM EDT TUE JUL 22 2003 ...THUNDERSTORMS MOVING INTO THE CHESAPEAKE BAY... AT 215 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DEVELOPING THUNDERSTORMS OVER GLOUCESTER...MATHEWS AND LANCASTER COUNTIES...MOVING NORTHEAST AROUND 25 KNOTS. THESE STORMS WILL MOVE INTO THE CHESAPEAKE BAY BETWEEN GWYNNS ISLAND AND SMITH POINT THROUGH 3 PM. FREQUENT DEADLY LIGHTNING...WIND GUSTS TO 30 KNOTS AND HEAVY RAIN WILL ACCOMPANY THESE STORMS. BOATERS NEAR GWYNNS ISLAND...SMITH POINT...TANGIER ISLAND...THE HOLE IN THE WALL...AND THE CELL SHOULD SEEK SAFE PORT BEFORE THESE STORMS REACH YOUR AREA. BOATS IN PORT SHOULD NOT VENTURE OUT UNTIL THE STORM HAS PASSED. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS APPROACH...BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF YOU ARE CAUGHT ON THE OPEN WATER... STAY BELOW DECK...IF POSSIBLE...AND AWAY FROM UNGROUNDED METAL OBJECTS. SAMMLER
The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
16 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Numerous trees down and roof blown off building.
Hail damaged barn.
Several trees down.
Large tree down on Route 10.
Lightning strike knocked down tree.
Large tree down on road.
Many trees down throughout the county.
Trees down on Route 360 and Route 3 as well as along Forest Road and Lovers Lane.
Many trees down throughout the county, mainly along Route 33 and Route 7. Also, along Lovers Lane and Providence Road.
Eight covered boat slips were destroyed at Walden's Marina. Boat slip was damaged at Norview Marina, and the roof was blown off the covered boat slips at Walden's and thrown back towards the river. Also, an automobile was crushed under the roof and it was reported that a boater jumped overboard to escape the collapsing timbers.
Trees down.
Several large trees, 2 to 4 feet diameter, uprooted. Some trees snapped off at top.
Large tree limbs down at Johnston-Willis Hospital.
Trees down countywide, mainly along and east of Route 360.
Tree down in back yard.
Numerous trees down.
Trees down, mainly in Manakin Farms Subdivision.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379334, 5379335, 5379336, 5379337, 5379338, 5378148, 5379339, 5379340, 5379341, 5379342, 5379343, 5379344, 5378147, 5378150, 5378149, 5378152, 5378153, 5378151, 5378154.